• All threads and posts regarding Coronavirus COVID-19 can now be found in our new area specifically for Coronavirus COVID-19 discussion.

    You can directly access this area >here<.

Donepezil/Memantine

CynthsDaugh

Registered User
May 5, 2015
139
Salford, Lancashire
Hi,

My 80yo Mum with mixed dementia didn't take well to Donepezil, it made her sleep nearly all day but she started to come round in the evening when medication was wearing off. Once she was taken off Donepezil her energy levels returned to normal.

She has now been prescribed Memantine - I'm picking them up this evening so haven't read the info sheet, but having looked on the internet I see that sleepiness/tiredness are also a side affect of this medication.

I know Memantine works a different way to Donepezil so probably no reason to think the same side effect will occur, but I can't stop worrying about it as Mum was basically in her bed most of the time for nearly 2 weeks. On a slightly selfish note this also made my life alot more difficult as I work full time, and was dashing back home to make sure she was OK when she didn't answer her phone as she was asleep. Has anyone any experience of having tiredness/fatigue with Donepezil and also Memantine?

Thanks

Sally
 

Stresshead

Registered User
Sep 13, 2014
96
Hi my dad was put on Donepezil first but it really didn't agree with him either making him sleepy and extra confused. It was swapped to Memantine and he's been absolutely fine on it. Fingers crossed it will suit your mum better too.

Xx


Sent from my iPhone using Talking Point
 

Bramble68

Registered User
May 11, 2013
32
My mum's been on Memantine for nearly 2 years, and we've not noticed any side effects. She does have a siesta most afternoons, but she's done that for years before she was diagnosed.

Just because known side effects have to be declared in the information leaflet doesn't mean they'll happen with every patient. Hope the drug is effective for your mum.
 

Johnsy1

Registered User
Feb 12, 2015
14
Thanks for the replies, I'm sure it will be OK - I just can't stop myself worrying sometimes!
Hi we all worry sometimes bless. My mum has mixed dementia and has been on mementine for 2 years with no obvious side effects.. in the beginning I'm sure it helped...not so sure now but my thought is that you've nothing to lose and anything is worth a try.....take care
 

Spamar

Registered User
Oct 5, 2013
7,068
Suffolk
I few random thoughts. OH was on both drugs and coped well.
Donepezil was taken in the morning, nobody ever said that it should be taken in the evening.
Change of habits in the evening may be sundowning rather than the drug wearing off.
Please don't discount any type of drug because ' you don't like it' - before it's even been tried. All drugs have their place. Doctors, although fallible, do know more about it than most of us do.
For example, OH was put on anti-psychotics to cope with a very specific situation. They worked. Without them, I would have been totally unable to cope.
Never forget that increased sleepiness can be a symptom of the advancing disease. Bed is also a place where PWD feel safe, another reason to do end time there.

Sorry for ramble, too early in morning for coherent thoughts!
 

LynneMcV

Volunteer Moderator
May 9, 2012
3,851
south-east London
Hi Sally,

My husband has been on donepezil for 3.5years and memantine for a couple of years. He takes them both at bedtime, so if there are any side-effects, he just sleeps through them anyway and wakes up refreshed and happy.

He has occasional bouts of tiredness during the day, but only when he has done something which has required a lot of extra concentration that day, such as travelling by train or bus to somewhere hectic like London ( and to be honest those kind of excursions leave me exhausted too, so I am not putting it down to the medication at all, but rather the disease itself which means he has to put at least 10 times the extra effort into doing what those without dementia take for granted!)

I hope your mum gets on well with the new medication xx
 

beverrino

Registered User
Jan 12, 2015
1,110
my Mum started off on Donepezil when first diagnosed. this caused her blood pressure to drop and she became very unsteady on her feet. She was also very agitated. I was very concerned and her medication was changed to memantine. She has been taking memantine for about 7 months (I think) and there was an immediate improvement. No more unsteadiness and she was far less agitated. She appears to have had no side effects from memantine - and to be honest on most days (obviously up and down) her condition hasn't deteriorated much at all.
I am very happy with memantine for my mum